MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 09/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2009: (b)(6) preoperative diagnosis: ventral, right inguinal herniae.Implant procedure: 1.Laparoscopic exploration.2.Ventral incisional hernia repair with gore-tex mesh.[implant: gore® dualmesh® biomaterial, 1dlmc07/6960833, 20cm x 30cm x 1mm thick.] implant date: (b)(6) 2009 [hospitalization (b)(6) 2009 ¿ discharge date unknown] (b)(6) 2009: (b)(6) operative report.Postoperative diagnosis: ventral incisional hernia.Abdominal pain.Anesthesia: general.Wound classification: clean , indications: ventral incisional hernia, abdominal pain.Procedure: ¿the patient was brought to the operating room and placed in the supine position.General endotracheal anesthesia was induced.The patient¿s abdomen was then prepped with duraprep and draped in the standard fashion.Left lateral midabdominal incision was made.Dissection was carried out with electrocautery until the three layers of the lateral abdominal wall were divided.The peritoneum was then entered bluntly with a fingertip.An s retractor was placed, and a hasson trocar was placed under direct vision.Pneumoperitoneum was then established.After complete insufflation, inspection revealed multiple adhesions of the omentum to the anterior abdominal wall.There were also two focal areas of small bowel adhesed to the anterior abdominal wall, one fairly extensive.This correlated to a region at which the patient reported pain preoperatively.Using a combination of electrocautery and harmonic scalpel dissection, the adhesions of the omentum to the anterior abdominal wall were taken down as well.The areas of the small bowel that were adhesed to the anterior abdominal wall were taken down with scissors.After we had exposure of the entire hernia defect, it was marked out on the skin and measured.We found the defect to be 22 cm x 14 cm.A 20 x 30 cm rectangular piece of gore-tex mesh was then selected.No.1 ethibond sutures were then placed in the four quadrants as well as the four cephalad, caudad, and right and left positions.The mesh was then introduced through the hasson trocar into the abdomen under direct vision.The 11 blade was used to make a small stab incision, and the suture passer device was used to bring the sutures through the anterior abdominal wall.These were then tied into place.A laparoscopic tacker was then used to circumferentially tack the mesh in place.It should be noted that the cephalad portion, there was a large underlap with the patient¿s costal margin.This was to provide adequate coverage in that region.We did not initially used transfixing sutures in the 11 o¿clock and 1 o¿clock position; however, the most cephalad midline suture was passed through the abdominal wall.After the mesh was fixed into place circumferentially with a laparoscopic tacker, we then used the suture passer device to pass the suture through the abdominal wall and the mesh under the rib cage, the suture was passed more centrally in the mesh.After the mesh was in good position, we inspected the small intestine specifically the area that we had taken down sharply.They were found to be hemostatic without any evidence of serosal or mucosal disruption.The trocars were then removed under direct vision, and the pneumoperitoneum was desufflated.The hasson trocar site fascia was closed in two layers with interrupted no.1 ethibond suture, an inner layer incorporating the internal oblique and the transversalis, the outer layer was the external oblique.All port sites and stab incisions were infiltrated with 1% lidocaine.A total of 30 cc was used.The subcutaneous tissues of the port sites were then irrigated with saline.The skin of all port sites was reapproximated with 4-0 subcuticular monocryl, and the stab incisions were reapproximated with dermabond.The patient tolerated this procedure well.¿ (b)(6) 2009: (b)(6).Implant information : gore® dualmesh® biomaterial ref: 1dlmc07; lot: 6960833.W.L.Gore co., size: 20 x 30 cm.Quantity: 1.Partial explant #1 preoperative complaints: (b)(6) 2019:(b)(6).Preoperative diagnosis: chronic abdominal wound with foreign body.Partial explant #1 procedure: debridement of chronic abdominal wound and removal of foreign body.Partial explant #1 date: (b)(6) 2019 [hospitalization: (b)(6) 2019 ¿ discharge date unknown] (b)(6) 2019: (b)(6).Operative report.Pre- and postoperative diagnosis: chronic abdominal wound with foreign body.Anesthesia: local anesthetic with mac [monitored anesthesia care].Estimated blood loss: minimal.Specimens: chronic abdominal wound contents.Findings: ¿exposed goretex mesh in base of wound.¿ procedure: ¿patient was brought into the operating suite after induction of mac anesthesia i sterilely prepped and draped the patient¿s abdomen with betadine.Timeout was performed and preoperative antibiotics were confirmed.I used a combination of 1% lidocaine with epinephrine and 0.25% marcaine plain to anesthetize around the openings in the midline incision.I used a 10 blade to make an ellipse around these openings.I then used bovie cautery to cauterize skin bleeders then dissect down to the level of fascia.I began to lift the soft tissue from the fascia.As i did so i ran into exposed mesh.I grasped the mesh with a straight snap and while it was under tension i trimmed as much of it from the abdominal wall as possible.In the process i removed several metal tacks that were placed in the mesh.I continued to dissect mesh away from the abdominal wall along with chronic granulation tissue and the chronic wound.After all of the exposed mesh had been removed, i used a curette to curette the base of the wound and remove any chronic granulation tissue present.I then irrigated the wound using the pulsavac and 3 l of normal saline.The inside of the wound then appeared clean and hemostatic.There was approximately a 6 x 3 cm defect in the abdominal wall fascia.I closed this using a #1 looped pds.I then used 3-0 vicryl to reapproximate the subcutaneous tissue.I used 4-0 monocryl to close skin at the inferior and superior aspects of the wound leaving a small gap in the middle.I placed ½ inch iodoform into this gap to allow drainage.I then placed an optiform gentle over the wound.The chronic wound tissue and mesh that was removed from the abdomen was handed off for pathology.At the end of the case all counts were correct.Patient was awoken in the operating room having tolerated procedure well was transferred to the recovery room in stable condition.¿ (b)(6) 2019: pathology report.No pathology report has been provided.Partial explant #2 preoperative complaints: (b)(6) 2019: (b)(6).Preoperative diagnosis: chronic abdominal wound.Partial explant #2 procedure: exploration and excision of chronic abdominal wound with removal of foreign body.Partial explant #2 date: (b)(6) 2019 [hospitalization (b)(6) 2019 ¿ discharge date unknown] (b)(6) 2019: (b)(6) operative report.Pre and postoperative diagnosis: chronic abdominal wound.Anesthesia: local anesthetic with mac [monitored anesthesia care].Estimated blood loss: minimal.Specimens: chronic wound sent to pathology.Complications: none.Findings: ¿there was a tract of chronic granulation tissue from the skin down to a corner of exposed mesh, mesh was removed to the fullest extent possible without entering the abdomen.¿ procedure: ¿patient was brought into the operating suite after induction of mac anesthesia.I sterilely prepped and draped the patient¿s abdomen with betadine.Timeout was performed and preoperative antibiotics were confirmed.I used a combination of 1% lidocaine with epinephrine and 0.25% marcaine plain to anesthetize around the wound.I used a 10 blade to make an elliptical incision around the previous scar and wound tract opening.I then used bovie cautery to cauterize skin bleeders and dissect down the level the fascia.I began to lift the soft tissue en mass and in the process encountered a tract of chronic granulation tissue with pus.Aerobic and anaerobic cultures were taken and sent to lab.In trying to remove this chronic infection/inflammation and ran into a corner of mesh.I grasped the edge of mesh and attempted to remove as much of the mesh as possible without actually entering the abdominal cavity.I continued to remove the soft tissue and chronic tracts and i encountered 2 more corners of mesh which were removed in the same fashion.As i encountered suture i also remove this as it may be a potential nidus for the inflammation/infection.I then used rongeurs to remove all of the chronic granulation tissue that was present in the tracts.When all the visible mesh, granulation tissue and suture had been removed, i washed the base of the wound with dilute betadine.I then placed tobramycin powder into the bottom of the tracts.I then used 3-0 ethibond to place vertical mattress and simple sutures along the length of the incision.Incision was then covered with optifoam gentle.At the end of the case all counts were correct.Patient was awoken in the operating room having tolerated the procedure well and was transferred to the recovery room in stable condition.¿ (b)(6) 2019: pathology report.No pathology report has been provided.Explant #3 preoperative complaints: (b)(6) 2020: (b)(6).Preoperative diagnosis: infected intraabdominal mesh with chronic wound.Explant #3 procedure: exploratory laparotomy, explant of mesh, adhesiolysis, mobilization of liver from mesh, mobilization of duodenum from mesh.Explant #3 date: (b)(6) 2020 [hospitalization (b)(6) 2020 ¿ discharge date unknown] (b)(6) 2020: (b)(6) operative report.Pre and postoperative diagnosis: infected intraabdominal mesh with chronic wound.Anesthesia: general.Estimated blood loss: 150 [ml].Specimens: infected mesh and chronic wound to pathology; culture sent for aerobic and anaerobic.Findings: chronic wound related to colonized mesh.Procedure details: ¿patient was brought into the operating suite after induction of general anesthesia and orotracheal intubation i sterilely prepped and draped the patient¿s abdomen.Timeout was performed and preoperative antibiotics were confirmed.I used a combination of 1% lidocaine with epinephrine and 0.25% marcaine plain to anesthetize underneath the previous midline incision.I used a 10 blade to open the superior part of the incision over the abscess.Once this was opened i took a culture and sent it to the lab for aerobic and anaerobic cultures.I then finished opening the midline incision with a 10 blade.I then used bovie cautery to cauterize skin bleeders and dissect down to the level of fascia.The superior part of the previous incision was incredibly indurated due to the infection.I carefully used bovie cautery and metzenbaum scissors to dissect to and then through the fascia.Once i was able to enter the abdomen i was able to slide a finger underneath the fascia and then opened the fascia on top of my finger using bovie cautery.I then began the slow process of mobilizing omentum and intra-abdominal contents from the abdominal wall.This was a slow tedious process.Once i was reliably in the abdomen i began to remove the mesh from the abdominal wall, which was almost completely on the right side of the incision.At the superior portion of the mesh, the liver and duodenum had become adherent to the underside of the mesh.I was able to mobilize the liver from the mesh using bovie cautery and then carefully mobilized the duodenum from the mesh using the metzenbaum scissors.Once all adhesions from omentum, duodenum, and liver had been lysed from the mesh, i started removing the mesh from the abdominal wall.I encountered multiple metal tacks in the process.The edge of the mesh had wrinkled in several locations leaving behind dense scar tissue and granulation tissue.Once the mesh had been completely removed from the abdominal wall i excised the previous inflammatory and scar tissue from the superior part of the wound, hoping to prevent any further infections.I then ran the entirety of the small bowel.I did not find any adhesions at this point.I did find 1 of the small metallic tacks buried in the omentum and this was also removed.I then laid the remaining omentum over the bowel in the midline.I used #1 looped pds to close the abdominal wall in a running fashion.I used 3-0 vicryl to place 4 interrupted subcu stitches at the superior part of the incision.I then used 4-0 monocryl to close the skin in a running fashion, leaving for gaps for wicks.I then placed the telfa wicks in these gaps and then cover the wound with an opti foam ag gentle.At the end of the case all counts were correct.Patient was awoken in the operating room having tolerated the procedure well and was transferred to the recovery room in stable condition.¿ (b)(6) 2020: pathology report.No pathology report has been provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2019, and (b)(6) 2019, additional procedures occurred whereby the gore device were partially explanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgeries; infection; recurrence; mesh removal; infected mesh; adhesions; mobilization of liver & duodenum from mesh; severe inflammation; granuloma; wound debridement; seroma; chronic wounds; abscess; pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated investigation findings code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use also warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15583762
Report Number3003910212-2022-01402
Device Sequence Number15039088
Product Code FTL
UDI-Device Identifier00733132601004
UDI-Public00733132601004
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/05/2014
Device Model Number1DLMC07
Device Catalogue Number1DLMC07
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2022
Supplement Date Received by Manufacturer11/08/2022
11/08/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date11/10/2022
03/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/06/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age54 YR
Patient SexFemale
Patient Weight68 KG